Hail, Richmond
- When
- April 1, 11:03 AM EST to 11:05 AM EST
- Where
- Richmond County, 0.9 mi SE of Hephzibah
- Measured
- 0.25 in hail
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 33.310, -82.090
Pea size hail reported near Hephzibah.
Some thunderstorms developed along a cold front, one of which produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Some thunderstorms developed along a cold front, one of which produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 1, 9:42 AM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion
National Weather Service Columbia SC
1042 AM EDT Sat Apr 1 2023
.SYNOPSIS...
A line of showers and thunderstorms will move through the
forecast area today along with strong and very gusty winds. A
Wind Advisory is in effect for central and northern SC, along
with a slight risk of severe thunderstorms in the CSRA. Another
area of high pressure builds in behind the cold front this
evening with drier conditions expected Sunday. Warming trend
expected through the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front continues marching through the Upstate and will move
into the western Midlands and northern CSRA shortly. Although
there is instability and a line of thunderstorms moving into the
area currently there are no severe thunderstorms. The bulk of
instability remains over the southeastern Midlands and southern
CSRA and SPC has pushed the slight risk area a bit further south
this morning. This leaves just the far southern reaches of the
forecast area in the slight risk with the remainder of the area
in marginal. The front is moving rapidly eastward and will move
through the forecast area by mid afternoon then offshore this
evening. Rainfall amounts will generally be one quarter inch
with slightly higher amounts in stronger thunderstorms. The main
severe threats with fropa will be strong and damaging winds
along with hail. Winds will also be strong and gusty through the
day as the pressure gradient along the front will be tight.
Expect gusts around 30 mph along and south of I-20 with gusts to
40 mph north of I-20. As such the Wind Advisory and Lake Wind
Advisories remain in effect through midnight tonight.
With the front clearing the region this evening, dewpoints will
drop quickly as a drier airmass settles in. PWAT values will
drop from over 1.5" to less than 0.4" late tonight/early Sunday
morning with skies clearing except for some thin cirrus across
our southern zones. Winds do remain a bit elevated into the
overnight, but there should be a few hours right before dawn
where winds become NWLY and settle to less than 10 mph or so.
Temperatures this afternoon still quite warm with high thicknesses
ahead of the front; highs around 80. Better cooling conditions
tonight with dry air and clear skies; lows in the mid 40s to
near 50.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
By Sunday morning the cold front will be well off the coast of
South Carolina. Mostly zonal flow aloft with surface high
pressure moving in from the west and some weak cold advection
over the forecast area. This will lead to slightly below average
temperatures with highs in the upper 60s to low 70s. High and
mid level clouds increase Sunday night with SW flow developing
along with an approaching shortwave. Low temperatures in the
upper 40s to low 50s with these increasing clouds.
Monday a shortwave will move through the area with increasing
moisture, although models indicate that the deepest moisture
will remain to the SW of the forecast area. As a result,
limited amount of SREF members show measurable rainfall with
this shortwave. Kept slight chance in the western area, where
moisture will be highest but amounts will likely be a few
hundredths at most. Temperatures moderate a bit into Monday with
highs in the low to mid 70s. Clouds will continue to limit
radiational cooling overnight with lows mainly in the mid to
upper 50s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Ensemble means continue to trend stronger for the upper ridging
beginning Tuesday and Wednesday. By Wednesday, NAEFS indicates
that 500mb heights will be above the 99th percentile over much
of the area leading to temperatures well above average, only a
few degrees from record max temperature values for Augusta and
Columbia. PWATs will rise to above average with SW flow
strengthening but with the ridge hanging on, precip chances will
be low. Considerable uncertainty for the second half of the
week with a cold front approaching the Carolinas but
disagreement as to how far south this front makes it. Tried to
maintain a bit of consistency with the previous forecast as
blended temperatures show considerable spread for Thursday and
Friday.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
MVFR CIG restrictions possible mainly 14z-19z as a line of
showers and thunderstorms crosses the terminals.
Showers and thunderstorms will move into the terminals over the
next hour in CAE/CUB/AGS/DNL and by 16z in OGB. Expect MVFR cigs
and vsbys as the cells move through the terminals with some
strong and gusty winds possible. Thunderstorms will move east of
the terminals by 21z. Outside of thunderstorms the winds will
remain strong and gusty through the day as the pressure gradient
around the front is tight. All terminals will be VFR from early
evening through the end of the period with winds gradually
diminishing overnight.
EXTENDED AVIATION OUTLOOK...Ceiling restrictions possible Monday
and Monday night.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until midnight EDT tonight for GAZ040.
Lake Wind Advisory until midnight EDT tonight for GAZ063>065-
077.
SC...Wind Advisory until midnight EDT tonight for SCZ016-018-
020>022-025>029-031-115-116.
Lake Wind Advisory until midnight EDT tonight for SCZ030-035-
037-038-041-135>137.
&&Hazardous Weather Outlook National Weather Service Columbia SC 413 AM EDT Sat Apr 1 2023 GAZ063>065-077-SCZ030-035-037-038-041-135>137-020815- McDuffie-Columbia-Richmond-Burke-Aiken-Barnwell-Calhoun-Clarendon- Bamberg-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 413 AM EDT Sat Apr 1 2023 ...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Additionally, a frontal passage will bring showers and thunderstorms to the area. A few storms may be strong with wind gusts up to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ040-SCZ016-018-020>022-025>029-031-115-116-020815- Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-Edgefield- Saluda-Lexington-Richland-Lee-Sumter-Northern Lancaster- Southern Lancaster- 413 AM EDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Additionally, a frontal passage will bring showers and thunderstorms to the area. A few storms may be strong with wind gusts up to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Columbia SC
1010 AM EDT Sat Apr 1 2023
SCZ016-022-116-011500-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
1010 AM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of southern Lancaster,
northwestern Chesterfield and northwestern Kershaw Counties through
1100 AM EDT...
At 1009 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buford to near Elgin to near Great Falls.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pageland, Kershaw, Chesterfield, Elgin, Heath Springs, Mt Pisgah,
Buford, Jefferson, Ruby, Mount Croghan, Chesterfield Ruby Middle
School, Bell Town Fire Station, Faith Christian School, Bear Creek
Park, Central High School, McDonald Green Elementary School, High
Point Fire Station, Tradesville, Antioch and Kirk Air Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3467 8007 3451 8050 3452 8087 3461 8089
3466 8077 3482 8059 3480 7993
TIME...MOT...LOC 1409Z 268DEG 29KT 3481 8056 3466 8072 3456 8099
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BCSpecial Weather Statement
National Weather Service Columbia SC
1014 AM EDT Sat Apr 1 2023
GAZ040-SCZ018-025-011500-
Lincoln GA-McCormick SC-Edgefield SC-
1014 AM EDT Sat Apr 1 2023
...A strong thunderstorm will impact portions of northwestern
Lincoln, northwestern Edgefield and McCormick Counties through 1100
AM EDT...
At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm near
Calhoun Falls, or 10 miles southwest of Abbeville, moving east at 60
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCormick, Mccormick County Airport, Lake Strom Thurmond, Bobby Brown
State Park, Bradley, Hickory Knob State Resort Park, Gill's Point,
Bordeaux, Hester's Ferry Campground, Mount Carmel, Baker Creek State
Park, Leroy's Ferry Recreation Area, Willington, Mount Carmel Park,
Chennault and Long Cane Creek Picnic Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3396 8257 3402 8259 3407 8253 3408 8248
3406 8245 3406 8233 3397 8230 3402 8224
3397 8218 3398 8205 3395 8204 3397 8198
3389 8200 3385 8257 3387 8258 3386 8260
3387 8261 3398 8265
TIME...MOT...LOC 1414Z 266DEG 51KT 3406 8249
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MGSpecial Weather Statement
National Weather Service Columbia SC
1029 AM EDT Sat Apr 1 2023
GAZ040-063-064-SCZ018-025-011500-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
1029 AM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of northwestern
McDuffie, northwestern Columbia, Lincoln, northwestern Edgefield and
southeastern McCormick Counties through 1100 AM EDT...
At 1029 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lincolnton to near Sharon. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Elijah Clark State Park, Riverwood, Mistletoe State Park, Hamilton
Branch State Park, Parksville, Plum Branch, Winfield, Modoc, Scott's
Landing, Knox Scout Reservation, Double Branches, Curry Hill,
Wildwood Park, Cleora, Modoc Boat Ramp, Eubank-Blanchard Community
Center and Bussey Point Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 8261 3363 8261 3364 8259 3363 8258
3364 8257 3364 8252 3366 8251 3365 8249
3382 8259 3385 8258 3390 8199 3355 8218
3356 8263 3360 8264
TIME...MOT...LOC 1429Z 274DEG 43KT 3381 8257 3360 8281
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MGSpecial Weather Statement
National Weather Service Columbia SC
1101 AM EDT Sat Apr 1 2023
GAZ040-063>065-SCZ018-020-021-025>028-030-011545-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Fairfield SC-
Lexington SC-Aiken SC-Newberry SC-McCormick SC-Richland SC-Saluda SC-
Edgefield SC-
1101 AM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of McDuffie, Columbia,
southeastern Lincoln, central Richmond, south central Fairfield,
southern Newberry, Edgefield, northwestern Lexington, northwestern
Aiken, Saluda, southeastern McCormick and northwestern Richland
Counties through 1145 AM EDT...
At 1100 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Lake Greenwood State Park to
Warrenton. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Batesburg-Leesville, Fort
Gordon, Augusta, Martinez, Belvedere, Clearwater, Edgefield, Saluda,
Harlem, Johnston, Prosperity, Ridge Spring, Glendale, South Augusta,
Clarks Hill Recreation Area and Edgefield County Airport.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 201.
Interstate 20 in South Carolina between mile markers 0 and 15.
Interstate 26 between mile markers 89 and 97.
Interstate 520 in Georgia between mile markers 1 and 7.
Interstate 520 in South Carolina between mile markers 18 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3398 8205 3395 8204 3396 8201 3420 8180
3420 8116 3336 8207 3337 8255 3341 8255
3346 8259 3352 8261
TIME...MOT...LOC 1500Z 276DEG 34KT 3415 8180 3340 8266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MGSpecial Weather Statement
National Weather Service Columbia SC
1141 AM EDT Sat Apr 1 2023
GAZ063>065-077-SCZ025-027-030-011630-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Lexington SC-Aiken SC-
Edgefield SC-
1141 AM EDT Sat Apr 1 2023
...Strong thunderstorms will impact portions of southeastern
McDuffie, southern Columbia, northwestern Burke, Richmond,
southeastern Edgefield, southern Lexington and Aiken Counties through
1230 PM EDT...
At 1141 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgefield County Airport to 7 miles
southwest of Harlem. Movement was east at 35 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Fort Gordon, Augusta,
Clearwater, Martinez, Aiken Mall, Belvedere, Hephzibah, Harlem, New
Ellenton, Jackson, Gaston, Glendale, South Augusta, Edgefield County
Airport, Summerville and Augusta Mall.
This includes the following highways...
Interstate 20 in Georgia between mile markers 184 and 201.
Interstate 20 in South Carolina between mile markers 0 and 39.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3382 8169 3382 8105 3325 8183 3323 8223
3327 8226 3327 8229 3331 8234 3331 8239
3334 8244 3334 8250 3336 8255
TIME...MOT...LOC 1541Z 273DEG 29KT 3371 8176 3332 8240
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGThe Columbia radar (KCAE), 115 km away, was scanning. The volume nearest the first event began at 16:04 UTC.
1 hail. Local standard time, as filed.
Pea size hail reported near Hephzibah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082186.